Alert archive / Massachusetts / Areal Flood Warnings in 2017

Areal Flood Warning 13, NWS Boston/Norton, MA

July 18, 2017Hampden County, Massachusetts

NWS Boston/Norton, MA issued this areal flood warning at Jul 18, 2017, 6:55 PM EDT for Hampden County, Massachusetts. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 6:55 PM EDT (22:55 UTC)
Expired
Jul 18, 2017, 10:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Hampden County, MA

The radar

The Boston radar (KBOX), 121 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:29 PM EDTFLOODChicopee, MAMEADOW STREET FLOODED AN IMPASSABLE
Jul 18, 7:56 PM EDTFLOODPalmer, MAROUTE 20 FLOODED WITH MANHOLE COVERS POPPED OFF THE ROAD
Jul 18, 8:05 PM EDTFLOODPalmer, MAFLOODING ON WILBRAHAM STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WGUS41 KBOX 182255
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Taunton MA
655 PM EDT TUE JUL 18 2017

MAC013-190200-
/O.NEW.KBOX.FA.W.0013.170718T2255Z-170719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-
655 PM EDT TUE JUL 18 2017

The National Weather Service in Taunton has issued a

* Flood Warning for...
  Central Hampden County in western Massachusetts...

* Until 1000 PM EDT

* At 655 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain which will cause flooding.

* Some locations that will experience flooding include...
  Springfield, Chicopee, Westfield, Holyoke, West Springfield,
  Ludlow, Belchertown, Wilbraham, Palmer, Monson, Southampton and
  Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding of roads and underpasses will occur. Do not drive through
flooded areas. Find alternate routes.

&&

LAT...LON 4222 7279 4220 7278 4218 7269 4221 7269
      4222 7267 4222 7261 4221 7260 4221 7240
      4219 7239 4219 7237 4221 7235 4221 7234
      4211 7227 4215 7281

$$

md
1 follow-up statement
266 
WGUS81 KBOX 190058
FLSBOX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
858 PM EDT TUE JUL 18 2017

MAC013-190108-
/O.CAN.KBOX.FA.W.0013.000000T0000Z-170719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-
858 PM EDT TUE JUL 18 2017

...THE FLOOD WARNING HAS BEEN CANCELLED FOR central Hampden County...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4222 7279 4220 7278 4218 7269 4221 7269
      4222 7267 4222 7261 4221 7260 4221 7240
      4219 7239 4219 7237 4221 7235 4221 7234
      4211 7227 4215 7281

$$

md

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Jul 18, 4:37 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 4:37 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
437 PM EDT Tue Jul 18 2017

.SYNOPSIS...
* Updates to near- and short-term forecast portions only...

Bermuda high pressure will result in very warm and humid weather
through Thursday. While dry weather will dominate for the remainder
of the work week, a few diurnally driven showers and thunderstorms
will occur at times. A cooler and unsettled weather pattern at times
may be in store for the region this weekend into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
4 pm update...

With the conclusion of daytime heating, will see the end of widely
scattered moderate to heavy showers. Fairly unfavorable environment
to support thunderstorms. Warm, dry air aloft limiting the steepness
of lapse rates. However sufficient low-level moisture indicated by
K-indices ranging 30 to 35 coupled with instability up around 1500
j/kg, definitely enough in the weak wind / shear fields to support
heavy rainers upon an environment where dewpoints range around the
low 70s making for a sultry, humid airmass, especially more so with
temperatures topping out around the mid to upper 80s, a couple of
spots at 90, for example, Hartford - Bradley International Airport.

From satellite, can see the low clouds and fog lingering off the E
coast of MA. Should see this area expand back into the region tonight.
More on that below.

Tonight...

Return of low clouds and/or fog. Highest confidence over Southeast
MA including Cape Cod and the Islands given light SW winds, continued
high dewpoint air around the upper 60s to low 70s over the slightly
cooler waters. Beneath weak mid to upper level ridging aloft acting
to maintain the dry inversion trapping low level moisture, temperatures
cooling, should see low clouds and fog return. This may require a
DENSE FOG ADVISORY. Will highlight the threat of visibility down to
a quarter mile or less in the HAZARDOUS WEATHER OUTLOOK.

Across the interior, considering showers dissipating and antecedent
rains during the day combined with light winds and the expectation
of clearing in areas, in addition to high dewpoint air, could see
the threat of fog, especially within low-lying river valleys.

Lows around the upper 60s to low 70s given the maintenance of the
humid airmass across the region overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...

Low clouds and fog dissipate S/E as heat and humidity builds
across the region. Some spot locations seeing their second day
of 90 degree temperatures, namely Hartford.

Parent with a weak mid-level trough disturbance across the region,
along with daytime heating and boundary layer mixing up around H85
where temperatures range +16-18C (the NAM/EC on the lower end of
the envelope over the GFS/Canadian camp), a local enhancement to
SW winds aloft should mix down to the surface scouring out low
clouds and fog rather quickly during the morning hours.

SW gusts up to 20 mph as temperatures warm up around the upper 80s
to low 90s. The mix-down of drier air as well, areas N/W across the
interior have a better shot of lower dewpoints, however those areas
ranging around the upper 60s to low 70s will consequentially see
heat indices around the mid 90s.

A thermally-driven axis along with potential sea-breezes, can't
rule out a spot shower over areas around the MA-pike that would
be forced by colliding boundaries, especially with the sea-breeze
and likely higher surface dewpoints associated, otherwise the
environment aloft is fairly dry and not conducive in promoting wet-
weather. Isolated showers with no thunder given low K-indices just
near 30. Looking like a mostly dry day.

Wednesday night...

Clearing out and the beginning of a drying trend. Mid-level wave
pushes through overnight with a surface cool-frontal reflection.
Mainly a dry passage, maybe a spot shower, but limited given the
nocturnal timeframe and lack of daytime heating / boundary-layer
mixing. Winds reverting W/NW ushering drier air into the region.
Surface dewpoints dropping NW to SE lessening the mugginess of
the air. Should see any fog and/or low clouds limited to SE New
England, eroding out to sea during the early morning hours. Lows
dropping down to around the mid 60s, the warmest spots in urban
centers.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...

* Very warm and Thursday
* Less humid on Friday but still very warm
* Unsettled weather possible at times this weekend into early next
  week with high temps near or below normal

Details...

Thursday...

Heat and humidity continue ahead of a weak cold front moving
southeast through southern New England. Instability is marginal,
so only expecting showers at times. Should not be a washout for
the entire day.

Will need to monitor the heat indices closely. A few locations
could reach 95 degree two consecutive days, which would require
a Heat Advisory.

Friday...

Somewhat less humid air will work into the region from the west
behind a weak cold front, but it still will be very warm. Still
thinking weather will be mainly dry given lack of synoptic
forcing. However, will need to monitor progress of the weak
front. If it lingers closer to coast, it may be enough to
trigger a few showers. Its tough to find as it is not very
sharp.

Saturday through next Tuesday...

Strong nearly zonal mid level flow develops this weekend into
early next week. Lots of differences in model outcomes with the
location and timing of a developing mid level trough Monday
into Tuesday. it is not uncommon to have these differences when
strong nearly zonal flow is involved, as it leads to significant
timing differences of various shortwaves.

As a result, plenty of uncertainty on when and where and showers
will develop as this weekend into early next week. Still not
expecting this entire period to be a washout. Will continue to
forecast a chance for showers and thunderstorms, but have little
confidence in the timing.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...Moderate confidence.

Into tonight...

IFR/LIFR fills back in, especially across SE terminals, possibly
into the interior. Otherwise, VFR, light winds.

Wednesday into Wednesday night...

Any IFR/LIFR scours out during the morning as SW flow increases
with the potential for gusts up to 20 kts, especially over SE MA
and RI terminals. Low risk of a SHRA during the day as there is
also the potential for sea-breezes developing across portions of
E MA around midday.

IFR/LIFR may return across SE MA and RI into the evening hours.
However, winds turning W/NW overnight should scour low conditions
towards Thursday morning.

KBOS Terminal...

Still thinking the terminal will flirt with IFR during the over-
night hours. Will continue the mention into the early morning
hours Wednesday while prevailing MVFR. SW flow during the day
may be stronger S. There is the possibility of an onshore sea-
breeze developing again on Wednesday shortly after 15z.

KBDL Terminal...

SHRA dissipating into evening. IFR possible overnight. Anticipating
a repeat of MVFR-IFR that was observed Monday night into Tuesday
morning looks to repeat again, scouring out into the early morning
hours.

Outlook /Thursday through Sunday/...

Thursday through Friday...Moderate confidence.

Mainly VFR outside of an isolated to widely SCT SHRA/TSRA threat.
There may also be some late night/early morning fog patches in
the typically prone locations and especially the south coast,
Cape, and Islands where it may be more widespread and persistent
at times.

Saturday through Sunday...Low confidence.

VFR probably dominates, but will have to watch for periods of
showers/isolated thunderstorms moving across the region at times.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

While winds and seas will be light enough for good boating
weather, there are two concerns for the forecast period:

1.) Overnight into early morning issues of dense fog with
visibility down to a quarter mile or less in spots, highest
confidence over the SE waters. Both tonight into Wednesday
morning and again Wednesday night into early Thursday morning.

2.) SW winds on Wednesday gusting up to 20 kts, especially along
the near-shore waters of S RI and SE MA, within Narragansett Bay.

Outlook /Thursday through Sunday/...

Wednesday through Saturday...Moderate confidence.

Expecting winds and seas to remain below Small Craft Advisory
thresholds. However, some nearshore mid to late afternoon
southerly wind gusts around 20 knots at times may result in a
few hours of choppy seas in the typically vulnerable harbors
and bays. Areas of fog may impact the southern waters at times,
especially during the overnight/morning hours.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...Belk
AVIATION...Belk/Sipprell
MARINE...Belk/Sipprell
Hazardous weather outlook, Jul 18, 4:41 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
441 PM EDT Tue Jul 18 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-192045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
441 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

There is a low risk of an isolated strong thunderstorm or two into early
evening. Heavy rain may also result in very localized brief street
flooding.

There is a low risk for dense fog along the South Coast, Cape and
islands later tonight. Confidence is not high enough at this time to
issue a Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values may be near 95 in a few locations Wednesday and
Thursday afternoons. This may require the issuance of a Heat
Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-192045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
441 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 18, 4:07 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
407 PM EDT TUE JUL 18 2017

MAZ005-006-014-182045-
Central Middlesex County MA-Western Essex MA-Southeast Middlesex MA-
407 PM EDT TUE JUL 18 2017

...Strong Thunderstorm in west central Essex and northeastern
Middlesex Counties...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westford, or near Chelmsford, moving east at 15 mph.

Pea size hail and winds up to 40 mph will accompany this storm.

Locations impacted include...
Lowell, Medford, Billerica, Woburn, Chelmsford, Andover, Dracut,
Tewksbury, North Andover, Wakefield, Reading, Burlington, Wilmington,
Westford, Stoneham, Winchester, North Reading, Bedford, Lynnfield and
Tyngsborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4265 7100 4257 7104 4257 7105 4255 7107
      4252 7107 4244 7111 4258 7150 4264 7150
      4270 7147
TIME...MOT...LOC 2006Z 289DEG 15KT 4262 7142
Special weather statement, Jul 18, 4:11 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
411 PM EDT TUE JUL 18 2017

MAZ005-012>014-182100-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Southeast Middlesex MA-
411 PM EDT TUE JUL 18 2017

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northborough, or near Marlborough, moving east at 15 mph.

Dime size hail and winds up to 40 mph will accompany this storm.

Locations impacted include...
Newton, Framingham, Marlborough, Natick, Needham, Wellesley, Dedham,
Walpole, Hudson, Westborough, Sudbury, Ashland, Hopkinton, Westwood,
Northborough, Holliston, Wayland, Medfield, Weston and Southborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4234 7118 4214 7128 4228 7168 4236 7165
      4236 7164 4235 7162 4237 7161 4238 7159
TIME...MOT...LOC 2011Z 289DEG 15KT 4232 7159
Special weather statement, Jul 18, 4:54 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
454 PM EDT TUE JUL 18 2017

CTZ003-004-182145-
Tolland CT-Windham CT-
454 PM EDT TUE JUL 18 2017

...Strong Thunderstorm in northwestern Windham...central Tolland and
eastern Hartford Counties...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vernon, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Vernon, Mansfield, Ellington, Tolland, Coventry, Stafford,
Willington, Bolton, Ashford, Andover, Chaplin, Eastford and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4191 7251 4193 7251 4202 7211 4176 7210
      4175 7246 4181 7247 4181 7249 4185 7250
      4186 7250 4186 7251 4190 7252
TIME...MOT...LOC 2054Z 270DEG 13KT 4184 7244

md
Special weather statement, Jul 18, 5:06 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
506 PM EDT TUE JUL 18 2017

MAZ007-182130-
Eastern Essex MA-
506 PM EDT TUE JUL 18 2017

...Strong Thunderstorm in southeastern Essex County...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Danvers, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Lynn, Peabody, Salem, Beverly, Gloucester, Danvers, Marblehead,
Swampscott, Ipswich, Hamilton, Rockport, Manchester, Wenham and
Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4267 7064 4257 7064 4256 7067 4255 7076
      4248 7081 4246 7086 4246 7098 4259 7099
      4261 7093 4265 7089
TIME...MOT...LOC 2105Z 266DEG 18KT 4255 7094

md

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:06 PM EDTSevere Thunderstorm WarningBOXFranklin24 min
Jul 17, 8:32 PM EDTSpecial Weather StatementBOXFranklin58 min
Jul 17, 9:09 PM EDTSpecial Weather StatementBOXFranklin51 min
Jul 17, 9:32 PM EDTAreal Flood WarningBOXFranklin118 min
Jul 17, 9:59 PM EDTSpecial Weather StatementBOXFranklin, Hampshire61 min
Jul 18, 3:18 AM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth6 hr
Jul 18, 4:07 PM EDTSpecial Weather StatementBOXMiddlesex38 min
Jul 18, 4:11 PM EDTSpecial Weather StatementBOXNorfolk49 min
Jul 18, 5:06 PM EDTSpecial Weather StatementBOXEssex24 min
Jul 18, 7:10 PM EDTSpecial Weather StatementBOXHampden35 min
Jul 18, 7:29 PM EDTAreal Flood WarningBOXHampden, Worcester2 hr
Jul 18, 7:40 PM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth13 hr

Nearby

Areal Flood Warnings in Massachusetts, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.